Alert archive / Colorado / Freeze Warnings in 2014

Freeze Warning 4, NWS Denver/Boulder, CO

October 28, 20144 counties in Colorado

NWS Denver/Boulder, CO issued this freeze warning at Oct 28, 2014, 1:44 PM MDT for 4 counties in Colorado. It took effect at Oct 29, 2014, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2014, 1:44 PM MDT (19:44 UTC)
In effect from
Oct 29, 2014, 12:00 AM MDT
Expired
Oct 29, 2014, 8:00 AM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Larimer County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WWUS75 KBOU 281944
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
144 PM MDT TUE OCT 28 2014

...FREEZE WARNING FOR PORTIONS OF THE NORTHEAST PLAINS TONIGHT
AND WEDNESDAY MORNING...

.CLEARING SKIES COMBINED WITH LIGHT WINDS WILL ALLOW FOR AREAS IN
MENTIONED COUNTIES TO REACH BELOW FREEZING TEMPERATURES OVERNIGHT.
TEMPERATURES IN THE 20S WITH SOME AREAS STAYING IN THE LOWER 30S
WILL BE POSSIBLE. THIS COULD CAUSE DAMAGE TO PLANTS AND CROPS AS
WELL AS SPRINKLER AND EXPOSED PLUMPING EQUIPMENT. 

COZ038-042-043-045-290345-
/O.NEW.KBOU.FZ.W.0004.141029T0600Z-141029T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...
EATON...FORT LUPTON...GREELEY...ROGGEN...BENNETT...BYERS...
DEER TRAIL...LEADER
144 PM MDT TUE OCT 28 2014

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
WEDNESDAY. 

* TEMPERATURE...IN THE 20S...WITH SOME AREAS IN THE LOWER 30S

* IMPACTS...TEMPERATURES COULD REACH BELOW FREEZING FOR SEVERAL
  HOURS....LONG ENOUGH TO CAUSE DAMAGE TO PLANTS AND EXPOSED
  PLUMBING AND SPRINKLER SYSTEM EQUIPMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
904 
WWUS75 KBOU 290256
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
856 PM MDT TUE OCT 28 2014


COZ038-042-043-045-291100-
/O.CON.KBOU.FZ.W.0004.141029T0600Z-141029T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...
EATON...FORT LUPTON...GREELEY...ROGGEN...BENNETT...BYERS...
DEER TRAIL...LEADER
856 PM MDT TUE OCT 28 2014

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT WEDNESDAY...

* TEMPERATURE...IN THE 20S...WITH SOME AREAS IN THE LOWER 30S

* IMPACTS...TEMPERATURES COULD REACH BELOW FREEZING FOR SEVERAL 
  HOURS....LONG ENOUGH TO CAUSE DAMAGE TO PLANTS AND EXPOSED 
  PLUMBING AND SPRINKLER SYSTEM EQUIPMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
407 
WWUS75 KBOU 290925
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
325 AM MDT WED OCT 29 2014

COZ038-042-043-045-291400-
/O.CON.KBOU.FZ.W.0004.000000T0000Z-141029T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...
EATON...FORT LUPTON...GREELEY...ROGGEN...BENNETT...BYERS...
DEER TRAIL...LEADER
325 AM MDT WED OCT 29 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* TEMPERATURE...IN THE 20S...WITH SOME AREAS IN THE LOWER 30S
  CLOSER TO THE FOOTHILLS

* IMPACTS...TEMPERATURES COULD REACH BELOW FREEZING FOR SEVERAL 
  HOURS....LONG ENOUGH TO CAUSE DAMAGE TO PLANTS AND EXPOSED 
  PLUMBING AND SPRINKLER SYSTEM EQUIPMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
943 
WWUS75 KBOU 291342
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
742 AM MDT WED OCT 29 2014

...THE FREEZE WARNING WILL EXPIRE AT 8 AM THIS MORNING...

COZ038-042-043-045-291445-
/O.EXP.KBOU.FZ.W.0004.000000T0000Z-141029T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...
EATON...FORT LUPTON...GREELEY...ROGGEN...BENNETT...BYERS...
DEER TRAIL...LEADER
742 AM MDT WED OCT 29 2014

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

MANY LOCATIONS REACHED TEMPERATURES IN THE MID TO UPPER 20S AND
LOWER 30S OVERNIGHT. A WARMER AND DRIER AIRMASS WILL BE WARMER
OVERNIGHT TEMPERATURES THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze warning went out at Oct 28, 9:46 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 28, 9:46 AM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
946 AM MDT TUE OCT 28 2014

.UPDATE...
ISSUED AT 936 AM MDT TUE OCT 28 2014

WAVE CLOUD HAS DISSIPATED BRINGING CLEAR SKIES TO THE MOUNTAINS
AND FOOTHILLS WITH JUST A FEW LINGERING UPPER LEVEL CLOUDS OVER
THE FAR EASTERN PLAINS. TEMPERATURES TODAY ARE ON TRACK TO REACH
UPPER 50S OVER THE PLAINS AND 40S FOR THE MOUNTAINS. FREEZE
WARNING EXPIRED THIS MORNING AND LOOKING FOR TEMPERATURES TO BE
WARMER THEN LAST NIGHT WITH ONLY THE COLD PRONE AREAS REACHING
BELOW FREEZING ONCE AGAIN. HOWEVER...A WARNING WILL NOT BE ISSUED
DUE TO THESE AREAS BEING PREVIOUSLY FROZEN LAST NIGHT.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 323 AM MDT TUE OCT 28 2014

COLD OVERNIGHT TEMPERATURES HAVE BEEN WARMING SLIGHTLY OVER THE
LAST COUPLE HOURS AS MOUNTAIN WAVE CLOUDS HAVE SPREAD OVER THE LEE
OF THE ROCKIES IN NORTHWEST FLOW ALOFT. THESE CLOUDS ARE ALREADY
THINNING AND WILL CONTINUE TO DO SO THROUGH THE EARLY MORNING
HOURS TO ALLOW TEMPERATURES TO COOL AGAIN. STILL LOOKING FOR NEAR
OR BELOW FREEZING TEMPERATURES...ESPECIALLY OVER THE EASTERN
PLAINS. CLOSER TO THE FOOTHILLS...TEMPERATURES WILL LIKELY REMAIN
IN THE LOW 30S. THE FREEZE WARNING WILL CONTINUE UNTIL 8 AM THIS
MORNING. WITH VERY LIGHT WINDS AND COLD TEMPERATURES THIS
MORNING...IT WILL TAKE A WHILE FOR TEMPERATURES TO WARM UP.
LOWERED MAX TEMPERATURES A DEGREE OR TWO OVER THE PLAINS
TODAY...EXPECT MID TO UPPER 50S WITH UPPER 30S TO LOW 50S OVER THE
MOUNTAINS. WITH A DRY AND STABLE NORTHWEST FLOW ALOFT...NOT
EXPECTING ANY PRECIPITATION...AND BARELY ANY CLOUDS.

WITH WARM ADVECTION TODAY AND INTO TONIGHT...AS WELL AS A SLIGHT
INCREASE IN WINDS DUE TO A DEEPENING SURFACE TROUGH OVER THE EAST
PLAINS...LOW TEMPERATURES TONIGHT WILL BE WARMER.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 323 AM MDT TUE OCT 28 2014

WEST/NORTHWEST FLOW ALOFT WILL INCREASE ON WEDNESDAY AS A FAST
MOVING SHORTWAVE MOVES ACROSS THE NORTHERN ROCKIES AND INTO THE
NORTHERN HIGH PLAINS. THIS SHOULD BRING OCCASIONALLY GUSTY WINDS
FROM THE MOUNTAINS DOWN THROUGH THE FOOTHILLS AND ONTO THE NEARBY
ADJACENT PLAINS WITH FAVORABLE MOUNTAIN WAVE SETUP.
HOWEVER...CROSS MOUNTAIN FLOW IS LIMITED TO AROUND 25-30 KTS AND
SURFACE GRADIENTS ARE RATHER WEAK. AS A RESULT...MOST PEAK GUSTS
SHOULD BE IN THE 25 TO 35 MPH RANGE WITH PERHAPS 50 MPH ABOVE
TIMBERLINE/EXPOSED WIND PRONE RIDGES. WINDS ON THE PLAINS WILL BE
MUCH LIGHTER.

TEMPERATURES WILL WARM BACK TO ABOVE NORMAL LEVELS ON WEDNESDAY
WITH WARM ADVECTION AND DOWNSLOPE COMPONENT. HOWEVER...A FEW LOW
LYING AREAS LIKE GREELEY-LOVELAND COULD STAY A BIT COOLER
ESPECIALLY IF MOUNTAIN WAVE CLOUDINESS THICKENS SUFFICIENTLY BY
LATE MORNING/AFTERNOON. HAVE INCREASED WAVE CLOUDS A BIT BASED ON
CROSS SECTIONS AND SYNTHETIC SATELLITE IMAGERY PRODUCTS...AND ALSO
NUDGED DOWN TEMPS SLIGHTLY IN THE ABOVE MENTIONED AREAS.

THE FAST MOVING NORTHERN U.S. SHORT WAVE WILL PUSH A WEAK
BACKDOOR COLD FRONT ACROSS THE PLAINS BY EARLY THURSDAY MORNING.
TEMPERATURES WILL COOL SEVERAL DEGREES ON THE PLAINS. BY
FRIDAY...HIGH AMPLITUDE UPPER LEVEL RIDGE WILL BUILD ACROSS THE
STATE WITH WARM ADVECTION ALOFT. COOL SURFACE HIGH PRESSURE
LOCKED IN ACROSS THE CENTRAL PLAINS/MIDWEST WILL LIKELY LIMIT
SURFACE HEATING A BIT...BUT HIGHS SHOULD STILL PUSH A FEW DEGREES
ABOVE NORMAL.

WARMER TEMPERATURES ARE STILL ON TRACK FOR SATURDAY WITH
CONTINUED WARM TEMPS ALOFT BUT BETTER DOWNSLOPING AND MIXING.
STRONGER WINDS AND HIGHER FIRE DANGER WILL ALSO BE POSSIBLE ON
SATURDAY AHEAD OF THE SOUTHWESTERN U.S. TROUGH. WILL KEEP SOME
POPS IN THE MOUNTAINS STARTING SATURDAY AFTERNOON THROUGH SUNDAY
WITH PASSING UPPER LEVEL TROUGH TO OUR NORTHWEST. CANT RULE OUT A
FEW SHOWERS ON THE PLAINS LATE SATURDAY NIGHT OR EVEN
SUNDAY INTO MONDAY. THIS ALL DEPENDS ON HOW UPPER LEVEL TROUGH
EJECTS NORTHEAST...OR IF A SECONDARY LOBE OF ENERGY DROPS INTO THE
SOUTHWEST U.S. TROUGH. TEMPERATURES WILL TURN COOLER DURING THIS
PERIOD WITH BELOW NORMAL TEMPS EXPECTED SUNDAY AND MONDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 936 AM MDT TUE OCT 28 2014

CONDITIONS WILL BE VFR FOR THE NEXT 24 HOURS WITH WINDS FORECASTED
TO GO VARIABLE BEFORE SWITCHING EASTERLY THEN DRAINAGE THIS
EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BOWEN
SHORT TERM...KRIEDERMAN
LONG TERM...BARJENBRUCH
AVIATION...BOWEN
Hazardous weather outlook, Oct 28, 9:51 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
951 AM MDT TUE OCT 28 2014

COZ030>051-291600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
951 AM MDT TUE OCT 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A BUILDING UPPER
RIDGE OVER THE WESTERN STATES WILL BRING A DRY NORTHWESTERLY FLOW
ALOFT WITH LITTLE TO NO CLOUDS. TEMPERATURES WILL WARM TO NEAR
NORMAL FOR THIS TIME OF YEAR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WEATHER WILL PREVAIL WEDNESDAY THROUGH MOST OF SATURDAY WITH
ABOVE NORMAL TEMPERATURES. BY LATE SATURDAY INTO SUNDAY...A
PASSING UPPER LEVEL DISTURBANCE WILL BRING INCREASING WINDS TO THE
FORECAST AREA...AS WELL AS A CHANCE OF SHOWERS. AT THIS TIME THE
BEST CHANCE OF PRECIPITATION WILL OCCUR IN THE MOUNTAINS WHERE
TEMPERATURES WILL TURN COLD ENOUGH FOR SOME LIGHT SNOW. BELOW
NORMAL TEMPERATURES WILL RETURN TO THE ENTIRE FORECAST AREA FOR
BOTH SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Freeze Warnings in Colorado, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.